Agitation is an unpleasant state of extreme arousal. An agitated person may feelstirred up, excited, tense, confused, or irritable.
Agitation can come on suddenly or over time. It can last for just a few minutes, or for weeksor even months. Pain, stress, and fever can all increase agitation.
Agitation by itself may not be a sign of a health problem. However, if other symptoms occur, it can be a sign of disease.
Agitation with a change in alertness (altered consciousness) can be a sign of delirium. Delirium has a medical cause and should be checked by a health care provider right away.
There are many causes of agitation, some of which include:
- Alcohol intoxication or withdrawal
- Allergic reaction
- Caffeine intoxication
- Certain forms of heart, lung, liver, or kidney disease
- Intoxication or withdrawal from drugs of abuse (such as cocaine, marijuana, hallucinogens, PCP, or opiates)
- Hospitalization (older adults often have delirium while in the hospital)
- Hyperthyroidism (overactive thyroid gland)
- Infection (especially in elderly people)
- Nicotine withdrawal
- Poisoning (for example, carbon monoxide poisoning)
- Theophylline, amphetamines, steroids, and certain other medicines
- Vitamin B6 deficiency
Agitation can occur with brain and mental health disorders, such as:
The most important way to deal with agitation is to find and treat the cause. Agitation maylead to an increased risk of suicide and other forms of violence.
After treating the cause, the following measures can reduce agitation:
- A calm environment
- Enough lighting during the day and darkness at night
- Medications such as benzodiazepines, and in some cases, antipsychotics
- Plenty of sleep
Don'tphysically hold backan agitated person, if possible. This usually makes the problem worse. Only use restraints if the person is at risk of harming themselves or others, and there is no otherway to control the behavior.
When to Contact a Medical Professional
Contact your health care provider for agitation that:
- Lasts a long time
- Is very severe
- Occurs with thoughts or actions of hurting oneself or others
- Occurs with other, unexplained symptoms
What to Expect at Your Office Visit
Your health care provider will take a medical history and do a physical examination.
To help better understand your agitation, yourhealth care providermay ask the following questions:
- Are you more talkative than usual or do you feel pressure to keep talking?
- Do you find yourself doing purposeless activities (e.g., pacing, hand wringing)?
- Are you extremely restless?
- Are you trembling or twitching?
- Time pattern
- Was the agitation a short episode?
- Does the agitation last?
- How long does it last -- for how many day(s)?
- Factors that make it worse
- Does the agitation seem to be triggered by reminders of a traumatic event?
- Did you notice anything else that may have triggered theagitation?
- Do you take any medications, especially steroids or thyroid medicine?
- How much alcohol do you drink?
- How much caffeine do you drink?
- Do you use any drugs, such as cocaine, opiates, oramphetamines?
- What other symptoms do you have?
- Is there confusion, memory loss, hyperactivity, or hostility (these symptoms can play an important role in diagnosis).
Tests may include:
- Blood studies (such as a blood count, infection screening, thyroid tests, or vitamin levels)
- Head CT or head MRI scan
- Lumbar puncture (spinal tap)
- Urine tests (for infection screening, drug screening)
- Vital signs (temperature, pulse, breathing rate, blood pressure)
Park JM, Park L, Prager LM. Emergency psychiatry. In: Stern TA, Rosenbaum JF, Fava M, Biederman J, Rauch SL, eds. Massachusetts General Hospital Comprehensive Clinical Psychiatry. 1st ed. Philadelphia, Pa: Mosby Elsevier;2008:chap 87.
Rossi J, Swan MC, Isaacs ED. The violent or agitated patient. Emerg Med Clin North Am. 2010;28:235-256.
Inouye SK. Delirium or acute mental status change in the older patient. In: Goldman L, Schafer AI, eds. Cecil Medicine. 24th ed. Philadelphia, Pa: Saunders Elsevier; 2011:chap 27.
Review Date: 2/11/2012
Reviewed By: Linda Vorvick, MD, Medical Director and Director of Didactic Curriculum, MEDEX Northwest Division of Physician Assistant Studies, Department of Family Medicine, UW Medicine, School of Medicine, University of Washington; and David B. Merrill, MD, Assistant Clinical Professor of Psychiatry, Department of Psychiatry, Columbia University Medical Center, New York, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M. Health Solutions, Ebix, Inc.